New Mexico, 2018

Damaging Wind in New Mexico, July 30, 2018

July 30, 2018 · NWS EPZ · 1 event in 1 county or zone

An upper level trough over the upper Midwest pushed a back door cold front through the region. The front combined with lingering moisture which was still in place and helped a severe thunderstorm develop which produced a wet microburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough over the upper Midwest pushed a back door cold front through the region. The front combined with lingering moisture which was still in place and helped a severe thunderstorm develop which produced a wet microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 30, 1:19 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 30, 1:19 PM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
219 PM MDT Mon Jul 30 2018

.SYNOPSIS...
A weak cold front will move east to west across New Mexico and
west Texas today and tonight. Behind the front slightly cooler
but more moist unstable air will flow into the region. As a result
there will be chances for showers and thunderstorms across the
Borderland this afternoon and tonight all the way through next
weekend. Heavy rainfalls...strong gusty winds and even hail may
occur over a few locations each day.

&&

.DISCUSSION...
A weak cold front will move to the southwest through New Mexico
and far west Texas late this afternoon and this evening. Large
area of high pressure behind the front will combine with broad
desert heat/thermal low west of the divide to induce initially low
level east to southeast wind most of the CWA with inflow of moist
air mass sustaining dewpoints into the 50s and even lower 60s.
There will be periods where a secondary thermal trough extends
into south central New Mexico resulting in enhanced low level
convergence via westerly winds to the west and east to southeast
winds to the east of the trough axis. However in either case
moisture will flow into the CWA via Gulf of Mexico or Baja this
week given the trajectories. Consequently expect precipitable
water to stay elevated through next weekend with values mostly
around 1.2 to 1.4 inches lower elevations occasionally reaching
above 1.5 inches including tonight. The moisture, especially at
lower levels, will keep air mass weakly to moderately unstable
with afternoon and early evening CAPE's around 700 to 1400 J/kg
each day.

The lifting along the front plus inflow of abundant moisture and
upslope winds along sloping terrain should generate generally
scattered convection tonight with primary threat of heavy rains
given precipitable water values around 1.5 inches tonight.
However with CAPE's and DCAPE's both above 1000 for much of the
CWA several storms may produce both damaging downdrafts and even
hail.

Strong upper high will be centered over southern Nevada Tuesday
through Wednesday with associated ridge axis and weak large scale
subsidence extending through New Mexico. This pattern will keep
storms mostly isolated lower elevations Tuesday through Wednesday
afternoon with scattered coverage higher mountains. However by
Wednesday evening ridge axis will be south of the border allowing
for a series of weak short wave/impulses aloft to drop southward
into the CWA. Given the expected high amounts of water vapor plus
instability this scenario will result in more widespread storm
coverage Wednesday night through next weekend. Heavy rains will
remain primary weather hazard but instability plus periods of 6 km
wind speeds exceeding 30 kt may support several storms producing
damaging winds and marginally severe hail.

&&

.AVIATION...Valid 31/00Z-01/00Z...
A backdoor cold front moves into the Rio Grande valley this evening
in the 00Z-03Z timeframe. Expect thunderstorms to develop and
increase into the evening with a forecast window of greatest area
coverage and intensity from around 00Z-09Z. Conditions BKN040CB 100OVC
VSBY 1-2 MI +TSRAGS WND VRB35G45KT. In general sky conds: SCT-BKN040-
080 BKN100-140 AND BKN200-250 with wind ENE10G20KT with G25-35KT w
slopes/passes 03Z-15Z. Isolated to scattered thunderstorms will
continue in the overnight hours after midnight, with the main focus
shifting into SW New Mexico in time.

&&

.FIRE WEATHER...
A backdoor cold front from the east will approach the Rio Grande by
afternoon. Thus, there will be an increase in thunderstorm coverage
today across the area, including the lower elevations.  RH values
are forecast to increase today and especially Tuesday, with the
minimum RH values staying above 30 percent. Tuesday may see a slight
decrease in thunderstorms depending on the previous night's
activity, but overall expect a more active week ahead in terms of
thunderstorm coverage, with excellent RH recovery and wetting rain
coverage, especially in the higher terrain areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  92  73  96 /  40  20  20  10
Sierra Blanca           69  87  67  94 /  40  30  20  10
Las Cruces              70  90  68  93 /  40  20  20  10
Alamogordo              70  87  68  93 /  40  30  20  20
Cloudcroft              50  66  51  71 /  50  50  40  40
Truth or Consequences   70  88  68  92 /  50  20  30  30
Silver City             63  82  63  86 /  50  40  40  30
Deming                  70  90  68  94 /  50  20  20  20
Lordsburg               71  89  70  93 /  50  20  40  20
West El Paso Metro      73  91  72  95 /  40  20  20  10
Dell City               70  88  68  96 /  30  30  10  10
Fort Hancock            72  91  71  97 /  40  30  20  10
Loma Linda              67  86  65  92 /  40  30  20  20
Fabens                  70  91  69  96 /  40  20  20  10
Santa Teresa            71  91  70  94 /  40  20  20  10
White Sands HQ          72  89  71  93 /  40  20  20  10
Jornada Range           69  89  67  94 /  40  20  20  10
Hatch                   71  90  68  94 /  50  20  30  20
Columbus                73  91  71  95 /  50  10  20  10
Orogrande               71  89  69  94 /  40  30  20  10
Mayhill                 56  72  57  79 /  50  50  30  50
Mescalero               56  75  57  80 /  50  50  30  40
Timberon                56  72  56  79 /  50  50  40  50
Winston                 57  82  57  86 /  50  50  40  40
Hillsboro               65  86  64  88 /  50  40  30  40
Spaceport               69  88  66  92 /  40  20  30  20
Lake Roberts            56  81  54  84 /  50  60  50  40
Hurley                  65  83  62  88 /  50  30  30  40
Cliff                   62  88  61  92 /  50  40  40  30
Mule Creek              65  87  64  90 /  50  40  50  30
Faywood                 67  84  65  89 /  50  30  30  30
Animas                  70  88  69  94 /  60  20  40  10
Hachita                 70  88  70  94 /  60  10  30  10
Antelope Wells          68  86  67  93 /  60  20  30  10
Cloverdale              65  84  65  89 /  60  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/20 Novlan
Hazardous weather outlook, Jul 30, 10:00 AM MST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1100 AM MDT Mon Jul 30 2018

NMZ401>417-TXZ418>424-311745-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1100 AM MDT Mon Jul 30 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms. Over 2 inches of rain may fall
over a few locations resulting in flash flooding and possible road
closures. Flooding is possible around the Soldier Canyon burn scar
in northern Otero County.

Isolated storms may also produce hail up to an inch in diameter
and damaging wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated to scattered showers and thunderstorms each day. Locally
heavy rains may cause flash flooding over isolated areas. Several
storms may produce small hail and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...
Spotters may be required to report heavy rain and flooding...hail
and damaging wind gusts.

Rogash

In the hours before

Special weather statement, Jul 30, 2:40 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
340 PM MDT MON JUL 30 2018

NMZ401-402-302230-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
340 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 430 PM
MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Mangas Springs, or 7 miles northwest of Silver City,
moving south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mangas Valley, Silver City, Tyrone and Tyrone Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3287 10846 3291 10835 3274 10820 3265 10844
TIME...MOT...LOC 2140Z 344DEG 6KT 3283 10839

DENNHARDT
Special weather statement, Jul 30, 4:07 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
507 PM MDT MON JUL 30 2018

NMZ409-412-302345-
Central Tularosa Basin NM-Sierra County Lakes NM-
507 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIERRA COUNTY UNTIL
545 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Northrup Landing, moving southwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Sierra
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 10662 3321 10644 3298 10653 3310 10689
TIME...MOT...LOC 2307Z 035DEG 11KT 3321 10658

DENNHARDT
Special weather statement, Jul 30, 4:12 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
512 PM MDT MON JUL 30 2018

NMZ404-407-310000-
Southwest Desert/Mimbres Basin NM-
Southwest Desert/Lower Gila River Valley NM-
512 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT AND WEST
CENTRAL LUNA COUNTIES UNTIL 600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Gage, or 22 miles north of Hachita,
moving southeast at 15 mph. These storms will affect Interstate 10
between Lordsburg and Deming.

Dime size hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Gage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3229 10837 3233 10811 3211 10787 3209 10840
TIME...MOT...LOC 2310Z 330DEG 11KT 3223 10821

DENNHARDT
Special weather statement, Jul 30, 4:45 PM MST, 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
545 PM MDT MON JUL 30 2018

NMZ409-412-310030-
Central Tularosa Basin NM-Sierra County Lakes NM-
545 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIERRA COUNTY UNTIL
630 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Spaceport America, or 17 miles northeast of Upham,
moving southwest at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Sierra
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3306 10659 3293 10663 3287 10677 3296 10697
      3312 10676
TIME...MOT...LOC 2345Z 026DEG 7KT 3302 10674

DENNHARDT
Special weather statement, Jul 30, 5:14 PM MST, 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
614 PM MDT MON JUL 30 2018

NMZ410-412-310100-
Central Tularosa Basin NM-Northern Dona Ana County NM-
614 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA COUNTY
UNTIL 700 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Northrup Landing, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.  In addition, heavy to very heavy rain could cause
flooding of arroyos and low water crossings across extreme northeast
Dona Ana county with this storm.

Locations impacted include...
Lake Lucero, Northrup Landing and Portions of Jornada Experimental
Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also likely with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3291 10665 3302 10639 3269 10639 3267 10669
TIME...MOT...LOC 0012Z 338DEG 13KT 3286 10648

BIRD
Local storm report, Jul 30, 5:20 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
620 PM MDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLASH FLOOD      14 ESE LORDSBURG        32.27N 108.48W
07/30/2018                   GRANT              NM   DEPT OF HIGHWAYS

            I-10 AT MILE POST 36, EAST OF LORDSBURG, WATER IS
            RUNNING ACROSS INTERSTATE ALONG DIPS AND WITH BEBRIS DUE
            TO RAIN AND FLOODING.

&&

EVENT NUMBER EPZ1800067

ED

The radar

The Holloman AFB radar (KHDX), 61 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sierra

When
July 30, 5:20 PM MST
Where
Sierra County, 16.85 mi ESE of Aleman
Measured
63 kt (72 mph) measured gust
Reported by
Other Federal Agency
Coordinates
32.893, -106.739

A peak gust of 72 mph was recorded with a wet microburst north of the White Sands Missile Range.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773615.